Person dies after using synthetic marijuana

Adjust Comment Print

The Illinois Department of Public Health is warning people about disturbing symptoms of using fake pot or marijuana after reports of severe bleeding. Around six people had faced severe bleeding since March 10, 2018, in northeastern IL. "We have seen cases increase dramatically overnight in IL and know at least one person in IN has reported severe bleeding after using synthetic cannabinoids". While such products have always been considered hazardous, severe bleeding is not a known side effect, tells Melissa Millewich of the Advocate Good Samaritan Hospital in Downers Grove. They are commonly sprayed on dry plants to be smoked or sold as liquids to be vaporized. Patients have reported getting synthetic pot from dealers, friends, and convenience stores, and officials are trying to identify a single product linking the cases. "The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause", Shah added. The Department of Health, meanwhile, attempted to shut down the idea that this product- often dubbed fake weed, K2 or spice-was in any way safer than regular marijuana.

"This bleeding is not expected, at least in such a significant population so quickly", she said.

The Illinois Department of Public Health tracks cases of bleeding from synthetic marijuana online. All reported using synthetic cannabinoids.


Cases were reported in eight IL counties.

Experts have long considered the synthetic drug to be unsafe, however, these particular side effects weren't discovered until recently, said Dr. Melissa Millewich, an emergency room physician at Advocate Good Samaritan Hospital, a general medical and surgical facility in Downers Grove. They're urging anyone who bought synthetic-cannabinoid products in the last month to refrain from using them. Individuals who experience bleeding symptoms should not take themselves to the emergency department but should instead call 911 or have someone drive them.

Comments